Drug Discov Ther. 2021;15(5):261-267. (DOI: 10.5582/ddt.2021.01085)
Association of bleeding symptoms during influenza infection and administered drugs
Sugawara T, Ohkusa Y, Taniguchi K, Miyazaki C, Kato Y, Okabe N
On March 1, 2019, the Ministry of Health, Labour and Welfare added bleeding symptoms to adverse reaction package inserts as a possible adverse event for a new anti-influenza drug, baloxavir marboxil, because 13 patients with bleeding symptoms were identified among influenza patients taking the drug. Nevertheless, aspects of the epidemiology of bleeding symptoms among influenza patients remain unclear. This study elucidated bleeding symptoms among influenza patients and hospitalized patients as severe cases. A survey was administered to all physicians in Japan during the 2019-2020 season for reporting of bleeding symptoms in influenza patients. The survey elicited information about outcomes, assuming associated underlying diseases and drugs in addition to administered drugs including acetaminophen and anti-influenza (antiviral) drugs. We received reports of 63 cases with bleeding symptoms, including 5 cases of hospitalized patients. Among all patients, 54% had been administered oseltamivir; 10% had been administered baloxavir marboxil. Among hospitalized patients, all had been administered acetaminophen; 40% of them had been administered oseltamivir, and one patient had been administered baloxavir marboxil. Accumulation of bleeding symptom cases is expected to be necessary to evaluate the association.